Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Memphis, TN

May 14, 2003Lee County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 14, 2003, 9:56 AM CDT for Lee County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 9:56 AM CDT (14:56 UTC)
Expired
May 14, 2003, 11:00 AM CDT
In force
64 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lee County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS54 KMEG 141456
SVRMEM
ARC077-141600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EASTERN ARKANSAS

* UNTIL 1100 AM CDT.

* AT 951 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MORO...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1100 AM CDT INCLUDE...
  AUBREY...
  HAYNES...
  MARIANNA...
  BRICKEYS...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3490 9111 3469 9105 3464 9050 3489 9043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:36 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 14, 2:36 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
236 AM CDT WED MAY 14 2003

WHAT A DIFFERENCE 24 HOURS CAN MAKE IN THE WEATHER...THE QUIET
WEATHER OF LAST NIGHT HAS TURNED TO LIGHTNING AND THUNDER THIS
MORNING. COMPLEX OF THUNDERSTORMS INITIATED OVER SOUTHEASTERN MO AND
NORTHEAST ARKANSAS TUESDAY EVENING...AND IS CONTINUING TO INCREASE
EARLY THIS MORNING AS IT SLIDES SOUTHEASTWARD. MAINLY SOME HEAVY
RAIN...LOTS OF LIGHTNING AND THUNDER...AND POSSIBLY ISOLATED LARGE
HAIL. GFS DID A GOOD JOB OF PREDICTING IN EARLIER RUN...AND LATEST
RUN INDICATES THIS DEVELOPING MCS WILL LIKELY BE SOUTHEAST OF OUR
CWA BY 12Z. HOWEVER...WE ARE NOT DONE WITH THUNDERSTORMS FOR THE
DAY. MODELS INDICATE ATMOSPHERE BECOMING VERY UNSTABLE BY THIS
AFTERNOON WITH CAPES BETWEEN 2000 AND 3000 J/KG. IN ADDITION...
MOISTURE WILL BE ON THE INCREASE WITH SURFACE DEWPOINTS CLIMBING
INTO THE 60S. MESOSCALE SURFACE BOUNDARIES FROM THIS MORNINGS
CONVECTION WILL INTERACT WITH THESE INGREDIENTS TO SET OFF MORE
THUNDERSTORMS. IN ADDITION...GFS SHOWS WEAK SHORT WAVES IN WEST-
NORTHWEST FLOW APPROACHING OUR AREA FROM THE NORTHWEST BY THIS
AFTERNOON. THUNDERSTORM COMPLEX NOTED OVER OK THIS MORNING IS
EXPECTED TO CONTINUE MOVING EAST-SOUTHEASTWARD. ALTHOUGH IT MAY
UNDERGO STAGES OF EVOLUTION...IT PROBABLY WILL AFFECT SOUTHERN
PARTS OF OUR CWA BY THIS AFTERNOON. ALL IN ALL...LIKELY POPS FOR
TODAY LOOKS GOOD AND WILL KEEP IN MENTION OF SEVERE...MAINLY LARGE
HAIL AND DAMAGING STRAIGHT-LINE WINDS. SPC HAS US IN A SLIGHT RISK.

GFS AND MESOETA DISAGREE ON WEATHER FOR THURSDAY. GFS PUSHES A
WEAK COLD FRONT THROUGH OUR CWA TONIGHT FROM THE NORTH FOLLOWED BY
DRIER AIR. HOWEVER...THE MESOETA INDICATES THE FRONT STALLS ACROSS
OUR CWA. THE MESOETA SHOWS HIGH CAPES AND MOISTURE ACROSS OUR CWA
THURSDAY WITH THUNDERSTORMS DEVELOPING ACROSS OUR CWA ALONG THE
FRONT. THINK BEST WAY TO GO IS TO CONTINUE A MENTION OF A CHANCE OF
THUNDERSTORMS IN THE FORECAST FOR THURSDAY.

GFS INDICATES STORMY WEATHER WILL CONTINUE INTO SATURDAY OFF AND ON.
SHOWERS AND THUNDERSTORMS LOOK LIKELY SATURDAY WITH APPROACH OF
STRONG UPPER LEVEL TROUGH AND SURFACE LOW MOVING JUST TO OUR
NORTHWEST. THINK DRIER WEATHER WILL GRADUALLY RETURN SUNDAY WITH
PASSAGE OF COLD FRONT.

PRELIMINARY NUMBERS...
MEM 76/63/82/64/77 74335
MKL 75/60/80/59/76 64334
JBR 75/60/81/60/75 63335
TUP 76/64/82/64/80 75335

.MEG...NONE.
Hazardous weather outlook, May 14, 4:38 AM CDT, 5 hours 18 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...INCLUDING TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MIDSOUTH
TODAY AND THIS EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND
UPPER LEVEL DISTURBANCES WILL APPROACH FROM THE WEST. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE
BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN THURSDAY AS A
WEAK COLD FRONT MOVES INTO THE AREA FROM THE NORTH. A STRONGER COLD
FRONT WILL MOVE INTO THE MIDSOUTH SATURDAY WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY...SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO
SPOTTERS SHOULD KEEP IN TOUCH WITH THE LATEST WEATHER FORECAST FOR
THE REMAINDER OF THE WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:51 AM CDTSevere Thunderstorm WarningMEGCrittenden54 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.